Heavy Snow, Cass
- When
- February 13, 10:00 AM CST to 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
S. S.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A general southwest flow aloft was in place over the central U.S. with the mean upper level trough over the western U.S. and a weak mean ridge axis just east of Iowa. A strong short wave rounded the base of the western trough and lifted northeast through the upper midwest during the day on the 13th. The surface low was well to the south, with the track running across Oklahoma, through southern Missouri. The system produced very strong warm air advection and thus strong lift over Iowa during the day on the 13th. Snow developed to the west of Iowa, and developed east rapidly during the day. There was marked instability aloft, and the event became convective during the day. This resulted in a band of heavy snowfall extending from southwest into central Iowa. The system weakened as it moved farther east. The heaviest snowfall occurred with convective banding in central Iowa. The Des Moines International Airport received 7.6 inches of snow, for the greatest total. West Des Moines had 7.4 inches, and 6.8 inches were recorded at both Windsor Heights and the west side of Des Moines proper.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 13, 5:45 AM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CST FRI FEB 13 2009 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM...TODAY FOCUS TODAY WILL BE ON SNOWFALL ASSOCIATED WITH WAVE PUSHING THROUGH EASTERN COLORADO. THIS UPPER WAVE WILL QUICKLY MOVE EASTWARD TODAY...BECOMING CENTERED OVER SOUTH CENTRAL IA/NRN MO BY 00Z THIS EVENING. STRONGEST LIFT PUSHING THROUGH WESTERN/CENTRAL CWA THIS AFTERNOON...WITH DECENT OMEGA ADVERTISED ACROSS SOUTHERN CWA CORRELATING WELL WITH AREA OF ISENTROPIC LIFT. ANOTHER AREA OF HIGHER OMEGA ADVERTISED FROM NEAR OMA TO JUST SOUTH OF CARROLL BY THIS AFTERNOON. CROSS-SECTIONS AND BUFKIT BOTH SHOWING DECENT CROSS-HAIR SIGNATURE SHOWING UP FROM JUST SOUTH OF CARROLL TOWARD ATLANTIC EASTWARD TOWARD DES MOINES. THEREFORE ANTICIPATE SOME HIGHER SNOW RATIOS WITH MORE EFFICIENT SNOW PRODUCTION IN THOSE AREAS. SOME INSTABILITY ALSO NOTED IN THIS AREA...SO EXPECT POSSIBILITY OF A MODERATE TO HEAVY SNOW BAND SETTING UP IN THAT AREA...WITH AN HOUR OF TWO OF AT LEAST INCH PER HOUR OR HIGHER SNOWFALL RATES. SNOW AMOUNTS SOMEWHAT TRICKY WITH THE NAM REMAINING DRIER THAN THE GFS...AND THE SYSTEM EXPECTED TO WEAKEN AS IT MOVES THROUGH THE AREA AS IT TOPS THE BROAD UPPER LEVEL RIDGE IN PLACE ACROSS THE SOUTHERN HALF OF THE US. DRY AIR BEING PUMPED IN FROM THE NORTHWEST SIDE ALSO SOMEWHAT OF CONCERN...BUT STILL FEEL WILL SEE ENOUGH LIFT/MOISTURE TO WARRANT AN ADVISORY ACROSS MUCH OF THE SOUTHERN CWA...WITH TWO TIERS CLOSE TO WARNING CRITERIA. IF GET A PROLONGED PERIOD OF INSTABILITY OR DENDRITIC SNOWS...COULD SEE A FEW SPORADIC REPORTS APPROACHING 7 INCHES OR GREATER. .LONG TERM... SYSTEM MOVES OUT OF THE AREA RAPIDLY THIS EVE AS WAVE OPENS UP. SWD SHIFT OF SNOW AXIS IS IN LINE WITH DECENT SPRING ANALOG EVENTS OF 3/6/99...3/26/02...AND 3/16/08. SYSTEM IS NOT REALLY MATCHING UP WITH TYPICAL WINTER EVENTS. HIGH PRES WILL BLD INTO THE AREA FOR THE WKND AS WE AWAIT THE NEXT WX SYS. CURRENT UPR LOW SPINNING OFF THE OR COAST WILL SEND A SERIES OF S/WVS INTO THE CNTRL U.S. DURING THE FIRST PART OF THE WEEK. STTN COMPLICATED BY THE FACT THAT THE UPR RDG IS RETROGRADING SLOWLY AND THE NRN STREAM IS ALSO INJECTING SOME ENERGY TWD MID WEEK. ATTN FEEL THE SRN STREAM WILL DOMINATE INIT WITH THE SYSTEMS NEXT WK AND WILL GO WITH A MX OF PCPN OVR THE SRN HLF OF THE CWA. NRN STREAM WILL DIG INTO THE AREA HEADING INTO THE WED TIMEFRAME AND EXPECT THAT SYS TO FALL AS ALL SNOW. NO REAL COLD AIR IN THE OFFING THRU THE FCST PD...THOUGH MAY SEE MINS FALL BLO NORMAL FOR MON MRNG UNDER RDG AXIS. && AVIATION...13/12Z SOME MID/HIGH CLOUDS ALREADY STREAMING ACROSS MUCH OF THE CWA IN ADVANCE OF UPPER WAVE EXPECTED TO TRACK EASTWARD THROUGH THE AREA TODAY. CIGS TO GRADUALLY LOWER INTO THE MVFR/IFR RANGE BY THIS AFTERNOON INTO THE EVENING HOURS AT ALL TAF SITES. SNOW POSSIBLE AT ALL TAF SITES...BUT MODERATE TO HEAVY SNOW EXPECTED ONLY AT KOTM AND KDSM. SCENARIO IN PLACE WHERE COULD SEE SOME VERY HEAVY SNOWFALL RATES AT KDSM THROUGH THE LATE AFTERNOON HOURS TOWARD 00Z...THEREFORE DID ADD IN A MENTION OF IFR/LIFR VSBYS/CIGS WITH THE SNOW. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR APPANOOSE-BOONE-CLARKE-DALLAS-DECATUR-JASPER-LUCAS-MADISON- MARION-MONROE-POLK-STORY-WARREN-WAYNE. WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR- UNION. WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING FOR CARROLL-CRAWFORD-GREENE. FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR WEBSTER. && SHORT TERM/AVIATION...MJA LONG TERM...MS FEB 09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 543 AM CST FRI FEB 13 2009 IAZ044>050-057>062-070>074-081>086-092>097-141200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 543 AM CST FRI FEB 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD OVER THE AREA TODAY...BEGINNING IN THE WEST THIS MORNING...AND SPREADING OVER THE REST OF THE AREA BY AFTERNOON. SNOW ACCUMULATIONS AROUND 6 INCHES AREA EXPECTED WEST OF U.S. HIGHWAY 169...WITH 2 TO 5 INCHES TO THE EAST. LOCAL HIGHER AMOUNTS ARE POSSIBLE WITH THE POTENTIAL OF THUNDER...ESPECIALLY OVER THE SOUTHWEST. WINTER STORM WATCHES AND ADVISORIES HAVE BEEN ISSUED...AS WELL AS FLOOD WATCHES AND ADVISORIES. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033-034-036>039-141200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 543 AM CST FRI FEB 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ035-075-141200- WEBSTER-MAHASKA- 543 AM CST FRI FEB 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WATCHES AND ADVISORIES HAVE BEEN ISSUED FOR PARTS OF THE ARA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145805, 145806, 145807, 145808, 145809, 145830, 145810, 145811, 145812, 145813, 145814, 145815, 145816, 145817.